Florida, 2008

Damaging Winds in Florida, June 27, 2008

June 27, 2008 · NWS JAX · 2 events in 2 counties and zones

Steering flow from the southwest around 10-15 knots steered the west coast sea breeze inland early in the day over a moist and unstable airmass. Temperatures at 500 mb were -8 to -10 degrees Celcius which aided in strong instability and hail growth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Steering flow from the southwest around 10-15 knots steered the west coast sea breeze inland early in the day over a moist and unstable airmass. Temperatures at 500 mb were -8 to -10 degrees Celcius which aided in strong instability and hail growth. Locally heavy rainfall was also expected due to training cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 27, 1:37 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 1:37 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT FRI JUN 27 2008

.SHORT TERM...TONIGHT THROUGH MONDAY...
VERY ACTIVE WEATHER PATTERN THROUGH THE WEEKEND INTO EARLY NEXT
WEEK AS SURFACE HIGH PRESSURE RIDGE REMAINS SOUTH OF THE FORECAST
AREA AND A VERY MOIST AND UNSTABLE SFC TO 700MB FLOW REMAINS OUT
OF THE WEST-SOUTHWEST AT 15 TO 25 KNOTS. THIS WILL ALLOW FOR
STORMS TO DEVELOP ALONG THE I-75 CORRIDOR DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS AND TRACK QUICKLY OFF TO THE EAST-
NORTHEAST AND PRODUCE STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY
HEAVY RAINFALL. ISOLD SVR TSTMS WILL REMAIN POSSIBLE EACH DAY
DURING THE AFTERNOON AND EVENING HOURS. TEMPERATURES WILL REMAIN
NEAR NORMAL THROUGH THE PERIOD WITH HIGHS AROUND 90 AND LOWS
AROUND 70.

.LONG TERM...TUESDAY THROUGH FRIDAY...
SHORTWAVE TROF AXIS IS EXPECTED TO DIP FAR ENOUGH SOUTHWARD INTO
THE SERN GA PORTION OF THE FORECAST AREA TO BRING SOME DRIER AIR
IN ALOFT AND THE SFC TO 700MB FLOW SHOULD WEAKEN TO 10 KNOTS OR
LESS AND THIS WILL MAKE FOR A TREND BACK TOWARDS CLIMO POPS OF 30
TO 40 PERCENT WITH A RETURN TO SBRZ DOMINATED CONVECTION ALTHOUGH
500MB TEMPS WILL CONTINUE TO REMAIN COOL AND ISOLD SVR TSTMS WILL
REMAIN POSSIBLE THROUGH THE PERIOD. NEAR NORMAL TEMPS WILL
CONTINUE THROUGH THE PERIOD.

&&

.AVIATION...CURRENT VFR CONDITIONS WILL BECOME MVFR/IFR AS STEERING
FLOW PUSHES THUNDERSTORMS FROM WEST COAST OF FL TO EAST COAST BY
EARLY EVENING. HAVE TEMPO TSRA IN TAFS UNTIL 23Z FOR GNV AND 00Z FOR
SSI...JAX...AND CRG.

&&

.MARINE...SW FLOW TO CONTINUE AT 15 KNOTS OR LESS WITH SEAS 2 TO 4
FEET NEXT FEW DAYS. EXCEPTION WILL BE SE FLOW DUE TO SEABREEZE
FORMATION NEARSHORE EACH AFTERNOON. THUNDERSTORMS WILL BECOME LIKELY
OVER THE WATERS DURING LATE AFTERNOON/EARLY EVENING HOURS EACH DAY
AS STORMS MOVE WEST TO EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  89  70  89 /  10  60  40  60
SSI  74  87  74  88 /  20  50  30  50
JAX  71  91  72  91 /  20  50  30  50
SGJ  72  89  73  89 /  30  50  30  40
GNV  70  90  71  89 /  20  60  20  50
OCF  70  92  71  89 /  20  50  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/KEEGAN
Hazardous weather outlook, Jun 27, 3:40 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT FRI JUN 27 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
440 AM EDT FRI JUN 27 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE MORNING
BECOMING MORE NUMEROUS THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

ISOLATED STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. MANY STORMS WILL TRACK OVER THE
SAME AREAS PRODUCING LOCALLY HEAVY RAINFALL GREATER THAN 2 INCHES
ESPECIALLY OVER NORTHEAST FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED ON SATURDAY. SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED EACH DAY NEXT
WEEK. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED IN YOUR AREA. PLEASE RELAY ANY DAMAGE REPORTS TO THE
NATIONAL WEATHER OFFICE IN JACKSONVILLE OR LOCAL LAW ENFORCEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Special weather statement, Jun 27, 2:24 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EDT FRI JUN 27 2008

FLZ036-272000-
ALACHUA-
324 PM EDT FRI JUN 27 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ALACHUA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...

AT 324 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF ALACHUA...OR 7
MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 13 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALACHUA AND LA
CROSSE THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 27, 2:25 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT FRI JUN 27 2008

FLZ022-035-272015-
COLUMBIA-GILCHRIST-
325 PM EDT FRI JUN 27 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
COLUMBIA AND NORTHERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF BELL...MOVING
NORTHEAST AT 13 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BELL AND FORT WHITE THROUGH 415 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jun 27, 3:10 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT FRI JUN 27 2008

FLZ025-272115-
DUVAL-
410 PM EDT FRI JUN 27 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL DUVAL
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ORTEGA...OR 5 MILES SOUTHWEST OF
DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORTEGA...NORMANDY...
JACKSONVILLE HEIGHTS...RIVERSIDE...SAN MARCO...DOWNTOWN
JACKSONVILLE...TALLYRAND AND ARLINGTON THROUGH 515 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jun 27, 3:13 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT FRI JUN 27 2008

FLZ031-032-037-272115-
BRADFORD-CLAY-PUTNAM-
413 PM EDT FRI JUN 27 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
BRADFORD...CLAY AND NORTHWESTERN PUTNAM COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 10 MILES
NORTH OF LAWTEY TO 5 MILES SOUTHWEST OF KINGSLEY...MOVING EAST AT 8
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PUTNAM
HALL...LAWTEY...LAKE GENEVA...KEYSTONE
HEIGHTS...KINGSLEY...MIDDLEBURG...PENNEY FARMS...LAKESIDE...DOCTORS
INLET AND ASBURY LAKE THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jun 27, 3:21 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT FRI JUN 27 2008

FLZ036-272100-
ALACHUA-
421 PM EDT FRI JUN 27 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ALACHUA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF NEWBERRY...OR 11 MILES
NORTH OF BRONSON...MOVING EAST AT 9 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND NEWBERRY THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 27, 3:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT FRI JUN 27 2008

FLZ025-272115-
DUVAL-
431 PM EDT FRI JUN 27 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN DUVAL
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF MAXVILLE...OR 13
MILES WEST OF LAKESIDE...MOVING EAST AT 11 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAXVILLE THROUGH 515 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The Jacksonville radar (KJAX), 27 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 27, 3:55 PM EST
Where
Duval County, 0.91 mi SW of Jax Herlong Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.260, -81.810

Trees were blown down across the Jacksonville west side. One tree fell on a trailer home at the 9300 block of 103rd Street.

Thunderstorm Wind, Alachua

When
June 27, 4:05 PM EST
Where
Alachua County, 3 mi E of Rocky Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.580, -82.280

Paines Prairie State Park reported trees down. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101607, 101608.